MAUDE Adverse Event Report: MEDOS INTERNATIONAL SàRL CH MIS TI CFX FEN POLY 8X55; ORTHOSIS, SPINAL PEDICLE FIXATION

MEDOS INTERNATIONAL SàRL CH MIS TI CFX FEN POLY 8X55; ORTHOSIS, SPINAL PEDICLE FIXATION
Model Number 186727855
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); Not Applicable (3189)
Date of Event 06/15/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).A follow up report will be submitted upon completion of the investigation.
 
Event or Problem Description
Dr.(b)(6) was doing a revision surgery in (b)(6).The patient had viper screws size 7x50 and 7x55 implanted on l3 to l5 linked together with a titanium rod.There was a tlif cage in between l4-l5 with pseudoarthrosis.The patient also had screws from an unknown system on s1 which were not linked with the rest of the construct and couldn¿t be removed in previous surgeries.Indeed, this apparently was the 5th or 6th time that this patient was undergoing a spine surgery in the lumbar area.Upon removing the viper screw on the left pedicle of l3, the screwdriver 279734000 tip broke in the screw head before the screw could be fully unthreaded.The tip of the screwdriver could be removed from the screw head.A small rod has then been inserted in the screw head and blocked with an innie to lock the polyaxiality of the screw.The screw could then be removed.To replace the removed 7mm screw, the surgeon decided to implant a cfx 8x55 screw (186727855).No taping was done prior to inserting the screw.While inserting the screw on the left pedicle of l3 with another screwdriver 279734000, the screwdriver tip of this new screwdriver broke in the screw head.The surgeon tried to remove the screw with the same technique as with the viper 7mm screw (inserting a small rod, locking it with innies to block polyaxiality and unscrew).However, this time the technique didn¿t work.The screw head was turning on its own axis.We then tried again to remove th screw with another screwdriver: the 286720000.The screwdriver tip of this third instrument broke consecutively.The surgeon decided to cut the screw head with a motor and to try to remove the shank with other instruments.He didn¿t succeed to further screw or unscrew the shank: the screw was completely stucked.The surgeon finally decided to cut the screw shank flush to the pedicle and to leave the rest of the screw in the pedicle.Upon reviewing the preoperative pictures, the surgeon could identify an extraordinary osteodensity inl3 (picture attached).He believes this explains the hardness of the bone, the difficulty to insert the screw with reinforced threads and the consecutive instrument breakages.Patient consequence? yes.Patient consequence description:screw couldn¿t be removed from pedicle and had to be cut flushed to the bone.This level could not be instrumented.Is the information being submitted for this complaint all the details that are known/available regarding this event? yes.
 
Additional Manufacturer Narrative
(b)(4).
 
Additional Manufacturer Narrative
(b)(4).Visual examination of the screw revealed that the shank was cut at two locations, the bottom part is missing.The screw head and the shank has extensive damage from the operative usage.A review of the device history record was conducted.No issues were identified during the manufacturing and release of this product that could have contributed to the problem reported by the customer.All complaint trends will be evaluated as a part of the depuy spine monthly complaint review meeting.A definitive root cause for the tip breaking of the mis ti cfx fen poly 8x55 cannot be determined with the information provided.However, the damage is consistent with the extensive forces applied while cutting and extracting the screw with a motor as reported in the complaint.As there has been no issue identified in the manufacturing or release of the device that could have contributed to the problem reported by the customer and no systemic trends were found, this complaint file will be closed with no further action required.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
MIS TI CFX FEN POLY 8X55
Common Device Name
ORTHOSIS, SPINAL PEDICLE FIXATION
Manufacturer (Section D)
MEDOS INTERNATIONAL SàRL CH
chemin-blanc 38
le locle 02400
SZ  02400
MDR Report Key7685349
Report Number1526439-2018-50681
Device Sequence Number1398369
Product Code MNI
UDI-Device Identifier10705034282800
UDI-Public(01)10705034282800
Combination Product (Y/N)N
PMA/510(K) Number
K160879
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Caregivers
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/15/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number186727855
Device Catalogue Number186727855
Device Lot Number142831
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/12/2018
Initial Date Received by Manufacturer 06/15/2018
Supplement Date Received by Manufacturer07/12/2018
08/07/2018
Initial Report FDA Received Date07/13/2018
Supplement Report FDA Received Date08/07/2018
08/10/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age47 YR